Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

A Norm on the Fundamental Group of Non-Haken 3-Manifolds

Kerry N. Jones
Proceedings of the American Mathematical Society
Vol. 120, No. 1 (Jan., 1994), pp. 305-309
DOI: 10.2307/2160200
Stable URL: http://www.jstor.org/stable/2160200
Page Count: 5
  • Read Online (Free)
  • Download ($30.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Norm on the Fundamental Group of Non-Haken 3-Manifolds
Preview not available

Abstract

A canonical (presentation-independent) conjugacy-invariant norm is constructed on the fundamental group of any 3-manifold which is orientable, irreducible, has infinite fundamental group, and contains no incompressible surface. More generally, this norm exists on any torsion-free group whose commutator quotient is finite. This norm is then computed explicitly in an example which shows that the induced metric on the group is not quasi-isometric to any word metric.

Page Thumbnails

  • Thumbnail: Page 
305
    305
  • Thumbnail: Page 
306
    306
  • Thumbnail: Page 
307
    307
  • Thumbnail: Page 
308
    308
  • Thumbnail: Page 
309
    309